Alert archive / Oklahoma / Red Flag Warnings in 2011

Red Flag Warning 31, NWS Norman, OK

May 19, 20115 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this red flag warning at May 19, 2011, 4:51 AM CDT for 5 counties in Oklahoma; 5 counties in Texas. It took effect at May 19, 2011, 1:00 PM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2011, 4:51 AM CDT (09:51 UTC)
In effect from
May 19, 2011, 1:00 PM CDT
Expired
May 19, 2011, 10:51 AM CDT
In force
Issued by
NWS Norman, OK

Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 50 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2374 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
5.7
Supercell composite
29.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WWUS84 KOUN 190951
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CDT THU MAY 19 2011

...HOT AND BREEZY BEHIND A DRYLINE THIS AFTERNOON AND TOMORROW...

OKZ014-016-022-037-191100-
/O.CAN.KOUN.FW.A.0032.110519T1800Z-110520T0200Z/
ROGER MILLS-CUSTER-WASHITA-TILLMAN-
451 AM CDT THU MAY 19 2011

...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF WESTERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE
WEATHER WATCH. 

ALTHOUGH THIS AFTERNOON WILL BE BREEZY...VERY WARM...AND
DRY...CONDITIONS ARE NOT EXPECTED TO WARRANT A RED FLAG WARNING.

$$

OKZ021-033>036-TXZ083>085-087-088-191800-
/O.UPG.KOUN.FW.A.0032.110519T1800Z-110520T0200Z/
/O.NEW.KOUN.FW.W.0031.110519T1800Z-110520T0200Z/
BECKHAM-HARMON-GREER-KIOWA-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-
BAYLOR-
451 AM CDT THU MAY 19 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR HOT...DRY...AND WINDY CONDITIONS FOR SOUTHWEST 
OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM
THIS AFTERNOON TO 9 PM CDT THIS EVENING.

* WIND...15 TO 25 MPH.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...90 TO NEAR 100 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

CMS
1 follow-up statement
532 
WWUS84 KOUN 191551
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1051 AM CDT THU MAY 19 2011


OKZ021-033>036-TXZ083>085-087-088-191700-
/O.CAN.KOUN.FW.W.0031.110519T1800Z-110520T0200Z/
BECKHAM-HARMON-GREER-KIOWA-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-
BAYLOR-
1051 AM CDT THU MAY 19 2011

...RED FLAG WARNING IS CANCELLED FOR PARTS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS...

* HUMIDITY LEVEL SHOULD REMAIN ABOVE 20 PERCENT THIS AFTERNOON
  THEREFORE THE RED FLAG WATCH HAS BEEN CANCELED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 19, 4:42 AM CDT, 9 minutes earlier.

Area forecast discussion, May 19, 4:42 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
442 AM CDT THU MAY 19 2011

.DISCUSSION...
A LARGE...SLOWLY MOVING...STORM SYSTEM OVER THE WESTERN UNITED
STATES WILL CONTINUE TO ADVANCE EAST OVER THE NEXT SEVERAL DAYS.
SURFACE FEATURES WILL INCLUDE A LOW PRESSURE CENTER OVER THE TEXAS
PANHANDLE...WHICH WILL HELP MAINTAIN THE FLOW OF WARM AND MOIST
LOW-LEVEL AIR INTO NORTH TEXAS AND OKLAHOMA. THIS WILL LIKEWISE
MAINTAIN THE POSSIBILITY OF ISOLATED OR SCATTERED SHOWERS AND
THUNDERSTORMS...BUT VERTICAL TEMPERATURE PROFILES SUGGEST THAT
MOST OF THIS WILL BE CAPPED. THERE APPEARS TO BE A FEW HOURS
WINDOW LATE THIS AFTERNOON/EARLY THIS EVENING WHEN SUPERCELL
STORMS WILL BE MORE LIKELY...BUT WITHOUT A CLEAR SUPPORT
MECHANISM...WE WILL CONTINUE LOW POPS UNTIL ABOUT MIDNIGHT
TONIGHT.

ANOTHER CONCERN TODAY IS THE DRYLINE THAT IS FORECAST TO ARCH EAST
AGAIN TODAY...AND IS EXPECTED TO BRING ANOTHER HOT...BREEZY...AND
VERY DRY AFTERNOON TO FAR WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. WE WILL UPGRADE THE FIRE WEATHER WATCH FOR MOST OF THOSE
COUNTIES TO A RED FLAG WARNING. WE WILL DROP THE NORTHERNMOST
COUNTIES BECAUSE IT APPEARS THEY WILL BE NEITHER WARM NOR WINDY
ENOUGH TO WARRANT THE WARNING. WE WILL ALSO DROP TILLMAN COUNTY
BECAUSE IT IS NOT CURRENTLY ELIGIBLE FOR AN RFW DUE TO THE STATE
OF VEGETATION THERE.

AFTER ABOUT MIDNIGHT TONIGHT...UPPER-LEVEL LIFT BEGINS TO
STRENGTHEN AS A SHORT-WAVE TROUGH APPROACHES IN THE LARGE-SCALE
FLOW. THIS WAVE WILL HAVE THE EFFECT OF GREATLY INCREASING RAIN
CHANCES THROUGH FRIDAY EVENING. BASED ON THE FORECAST MODELS...AND
THE OVERALL SETUP...TOMORROW LOOKS A LOT LIKE WEDNESDAY OF LAST
WEEK...WHEN THERE WERE NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THE
REGION. IF THIS TURNS OUT TO BE TRUE...WE WILL NEED TO
SIGNIFICANTLY RAISE PRECIPITATION PROBABILITIES IN LATER
FORECASTS.

THE RAIN WILL PROBABLY TAKE A BREAK ON SATURDAY...AND PERHAPS
SUNDAY...EXCEPT OVER SOUTHEAST OKLAHOMA. THEN...ANOTHER SHORT-WAVE
TROUGH WILL SWING OUT OF THE ROCKIES AND BRING ANOTHER INCREASE IN
RAIN CHANCES FOR MONDAY AND TUESDAY. ONCE IT PASSES TO THE
NORTHEAST...THE UPPER-LEVEL FLOW TURNS NORTHWEST FOR A FEW
DAYS...AND MIDWEEK LOOKS RELATIVELY COOL AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  68  77  65 /  20  50  60  50
HOBART OK         92  65  85  61 /  20  30  40  20
WICHITA FALLS TX  90  70  84  67 /  10  40  50  40
GAGE OK           88  54  79  50 /  10  10  10  10
PONCA CITY OK     78  67  78  62 /  30  40  60  50
DURANT OK         81  70  78  67 /  20  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR OKZ021-033>036.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR TXZ083>085-087-088.

&&

32/23
Hazardous weather outlook, May 18, 7:19 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT WED MAY 18 2011

OKZ004>048-050>052-TXZ083>090-191100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
719 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF THUNDERSTORMS TONIGHT IN NORTHERN OKLAHOMA.

LOCATION...
NORTH OF A LINE FROM WOODWARD TO PERRY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 11 PM.

DISCUSSION...
A DEVELOPING LOW-LEVEL JET MAY INITIATE SHOWERS AND THUNDERSTORMS
NEAR AND NORTH OF A WARM FRONT LATER TONIGHT. MODERATE INSTABILITY
WILL BE PRESENT. A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
A HOT AND DRY AIRMASS IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
WILL MAINTAIN A VERY HIGH OR EXTREME WILDFIRE POTENTIAL UNTIL
MID-EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE STORMS WILL BE POSSIBLE BOTH THURSDAY AND FRIDAY AS
AN UPPER LEVEL STORM SYSTEM CONTINUES TO APPROACH FROM THE WEST.
MEANWHILE... A DRYLINE WILL AGAIN ADVANCE EAST INTO THE AREA BOTH
THURSDAY AND FRIDAY AFTERNOONS.

ALTHOUGH RAIN CHANCES WILL BE LOWER SATURDAY INTO EARLY NEXT WEEK...
A FEW STORMS WILL CONTINUE TO BE POSSIBLE... MAINLY ACROSS CENTRAL
AND EASTERN OKLAHOMA AS ANOTHER STORM SYSTEM APPROACHES FROM THE
WEST.

OTHER HAZARDOUS WEATHER...
HOT AND DRY AIR SPREADING ONCE AGAIN INTO FAR SOUTHWEST OKLAHOMA AND
PARTS OF WESTERN NORTH TEXAS BEHIND A DRYLINE THURSDAY AFTERNOON
COULD RESULT IN AN INCREASED RISK OF WILDFIRES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:39 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson66 min
May 19, 1:00 PM CDTSpecial Weather StatementOUNBeckham30 min
May 19, 1:01 PM CDTSpecial Weather StatementOUNGreer, Harmon29 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita38 min
May 19, 1:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 19, 1:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills47 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson57 min
May 19, 1:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Kiowa, Washita48 min
May 19, 2:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills45 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa48 min
May 19, 2:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningOUNDewey44 min
May 19, 3:17 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
May 19, 3:31 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita44 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward19 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Washita52 min
May 19, 4:25 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa35 min
May 19, 4:37 PM CDTSpecial Weather StatementOUNJackson23 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita44 min
May 19, 5:09 PM CDTTornado WarningOUNCaddo, Kiowa36 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman31 min
May 19, 5:38 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa3 hr
May 19, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita62 min
May 19, 5:57 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa33 min
May 19, 5:59 PM CDTTornado WarningOUNCaddo31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 19, 6:27 PM CDTTornado WarningOUNCaddo33 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady44 min
May 19, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
May 19, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman63 min
May 19, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady31 min
May 19, 12:33 PM CDTSpecial Weather StatementOUNHardeman27 min
May 19, 3:33 PM CDTSpecial Weather StatementOUNKnox27 min
May 19, 4:02 PM CDTSpecial Weather StatementOUNFoard28 min
May 19, 4:41 PM CDTSpecial Weather StatementOUNFoard19 min
May 19, 5:11 PM CDTSpecial Weather StatementOUNWilbarger19 min
May 19, 5:19 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox, Wilbarger56 min

Nearby

Red Flag Warnings in Oklahoma, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.